Cholesterol Treatment

Cardiomyopathy Induced By Statins

Cardiomyopathy is a condition that characterizes the heart’s inability to pump blood because of the weakening of the myocardium or the heart muscle. The condition is normally attributed to a reduced supply of oxygenated blood to the heart. As a result the heart muscle becomes weak and loses its power of pumping blood.

Statins are more effective in lowering of cholesterol than any other group of drugs. The use of statins results in lowering of LDL cholesterol to the extent of 20 to 60%. These drugs may also result in a modest increase of HDL levels and a reduction in triglycerides levels.  If a person who suffers from high cholesterol levels takes statins and follows a low cholesterol diet, then the combined effect of reducing cholesterol will be visible in a relatively shorter period of time.

It would be surprising to think of any relationship between statins, a group of drugs that are prescribed for lowering cholesterol and Cardiomyopathy. The fact is that there is a relationship. Prolonged, indiscriminate usage of statins may result in Cardiomyopathy according to recent medical research.

Statins can deplete Coenzyme Q10 (CoQ10) which can result in fatigue, soreness, muscle weakness and fatal heart failure. Lately, there has been a frightening increase in the level of Cardiomyopathy and heart failure due to statin use. This is more in cases of people with low level of CoQ10. It is high time that this particular side effect of statins be taken seriously.

Drugs that belong to the group of statins have become more potent and are being prescribed in higher dosages. This may be an alarming situation as cholesterol may become a less severe reason for heart failure than adverse reactions of statin drugs that may result in Cardiomyopathy.